Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 263, NWS Twin Cities, MN

September 9, 2022Chisago County, Isanti County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 9, 2022, 4:05 AM CDT for Chisago County, Isanti County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2022, 4:05 AM CDT (09:05 UTC)
Expired
Sep 9, 2022, 4:30 AM CDT
In force
25 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Chisago County, MN, Isanti County, MN

The radar

The Minneapolis radar (KMPX), 92 km from the middle of the area, began a volume at 09:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 761 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
761 J/kg
Mixed-layer CIN
-491 J/kg
Mixed-layer LCL
1514 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

431 
WUUS53 KMPX 090905
SVRMPX
MNC025-059-090930-
/O.NEW.KMPX.SV.W.0263.220909T0905Z-220909T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
405 AM CDT Fri Sep 9 2022

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Central Chisago County in east central Minnesota...
  Southeastern Isanti County in east central Minnesota...

* Until 430 AM CDT.

* At 405 AM CDT, a severe thunderstorm was located near Stacy, or 11
  miles southeast of Cambridge, moving northeast at 40 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* This severe thunderstorm will be near...
  North Branch and Chisago City around 415 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4564 9289 4558 9288 4556 9283 4557 9277
      4554 9272 4551 9273 4547 9270 4538 9302
      4541 9302 4541 9314 4550 9321 4565 9290
TIME...MOT...LOC 0905Z 240DEG 33KT 4544 9304 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

ETA
2 follow-up statements
765 
WWUS53 KMPX 090917
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
417 AM CDT Fri Sep 9 2022

MNC059-090927-
/O.CAN.KMPX.SV.W.0263.000000T0000Z-220909T0930Z/
Isanti MN-
417 AM CDT Fri Sep 9 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ISANTI COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has 
moved out of the warned area. Therefore, the warning has been
cancelled.

LAT...LON 4558 9288 4556 9283 4557 9277 4553 9272
      4551 9273 4543 9302 4552 9302 4563 9289
TIME...MOT...LOC 0917Z 240DEG 33KT 4550 9290 

$$

MNC025-090930-
/O.CON.KMPX.SV.W.0263.000000T0000Z-220909T0930Z/
Chisago MN-
417 AM CDT Fri Sep 9 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR CENTRAL CHISAGO COUNTY...

At 417 AM CDT, a severe thunderstorm was located near North Branch,
or 16 miles east of Cambridge, moving northeast at 40 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
central Chisago County, including the following locations... Branch
and Wild River State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4558 9288 4556 9283 4557 9277 4553 9272
      4551 9273 4543 9302 4552 9302 4563 9289
TIME...MOT...LOC 0917Z 240DEG 33KT 4550 9290 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

ETA
307 
WWUS53 KMPX 090925
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
425 AM CDT Fri Sep 9 2022

MNC025-090935-
/O.EXP.KMPX.SV.W.0263.000000T0000Z-220909T0930Z/
Chisago MN-
425 AM CDT Fri Sep 9 2022

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHISAGO COUNTY WILL
EXPIRE AT 430 AM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4558 9288 4556 9283 4557 9277 4553 9272
      4551 9273 4543 9302 4552 9302 4563 9289
TIME...MOT...LOC 0925Z 240DEG 33KT 4554 9281 

$$

ETA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:01 AM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Sep 9, 3:01 AM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
301 AM CDT Fri Sep 9 2022

.DISCUSSION...(Today through Thursday)
Issued at 227 AM CDT Fri Sep 9 2022

KEY MESSAGES:

- Nearly all locations will see some rain Friday into at least
  Saturday as a cold front passes through.

- Mainly dry weather most of next week.

Today through Monday...No major changes from the previous forecast,
but confidence is increasing that the wrap around precipitation
Sunday and Monday will be east of the forecast area.

Meanwhile, an area of thunderstorms was exiting the region to the
northeast this morning. This will likely be the strongest convection
with this system, as a cold front passes through today and instability
struggles to recover along it. Without instability, the risk for
severe weather is very low, and the Storm Prediction Center has only
general thunder across pretty much the entire region, the lone
exception being northern Wisconsin. Instead precipitation will
become more synoptically forced in the post-frontal region, with a
steady light rain developing along a narrow band later today and
sliding southeast. This band of precip will be at its peak intensity
later this afternoon, but should weaken after sunset, before
redeveloping across southeast Minnesota and central Wisconsin
Saturday morning. Total accumulations will range from about 0.25 to
0.50 inches of rain. On Saturday this band of rain will continue to
slowly drift eastward, with most of the region dry west of I-35. On
Sunday an upper level shortwave will interact with this front and
lead to an area of impressive cyclogenesis over the Great Lakes
region. A large area of moderate to heavy precipitation will develop,
but the latest forecast trends keep this east of the forecast area.
We did still carry some small chances for rain across western
Wisconsin for Sunday into Monday, but overall it looks like the most
likely scenario is for dry weather to start next week.

Tuesday through Friday...A brief period of northwest flow and surface
high pressure will settle in on Tuesday, but this will transition to
southwest flow Thursday into Friday. The end result will be dry
conditions with light winds on Tuesday, but southerly winds begin to
develop Wednesday and Thursday. A few weak shortwave troughs within
this southwest flow could lead to small chances for precipitation.
Did not make any changes to the blended guidance, and do have a
prolonged period of 15 to 25 percent chances for rain. Overall it
looks like a relatively dry period into next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 641 PM CDT Thu Sep 8 2022

Winds slow this evening to 10 knots or below but some LLWS of 40
knots is possible at RNH at 2000 feet out of the southwest.
KMSP/KEAU may also see the potential for LLWS but it's less certain
at this time. A cold front will sag southeast across MN late tonight
building mid to high clouds and sparking scattered showers that will
slowly progress southeast through Friday morning. CAMs suggest a
thunderstorm or two may be possible after midnight so an AMD may be
needed for a TSRA tempo group. Once the cold frontal passage occurs,
winds will switch to northerly while cigs decrease to low VFR by
late Friday morning.

KMSP...South-southwesterly winds will gradually taper off this
evening. Winds will shift out of the northwest behind the cold front
late tonight or early Friday morning. First round of showers to start
around 15z Friday with a break in the early afternoon. There is some
uncertainty in model guidance, but potential for additional round of
-SHRA after 21z Friday.

FOR KMSP/
SAT...MVFR with -SHRA possible. Wind N 5-10 kts.
SUN...MVFR early, then VFR. Wind N at 10G15 kts.
MON...VFR. Wind N at5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...JRB
SHORT TERM...CTG
LONG TERM...TDH
AVIATION...BPH
Hazardous weather outlook, Sep 8, 2:54 PM CDT, 13 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
254 PM CDT Thu Sep 8 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
092000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
254 PM CDT Thu Sep 8 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

There is a chance for one or two severe thunderstorms late this
evening into early Friday. One of these storms could produce
large hail and perhaps damaging winds across western to central
Minnesota and northwest Wisconsin.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance for thunderstorms Friday into the weekend. The
threat for severe weather is very low.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Sep 9, 1:08 AM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
108 AM CDT Fri Sep 9 2022

MNZ058-090700-
Meeker MN-
108 AM CDT Fri Sep 9 2022

...A strong thunderstorm will impact portions of Meeker County
through 200 AM CDT...

At 108 AM CDT, Doppler radar was tracking a strong thunderstorm near
Atwater, or 8 miles east of Willmar, moving east at 35 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Atwater around 115 AM CDT.
  Grove City around 125 AM CDT.

Other locations in the path of this storm include Litchfield and
Dassel.

This includes U.S. Highway 12 between mile markers 88 and 114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4498 9426 4498 9450 4497 9450 4496 9476
      4527 9476 4528 9427
TIME...MOT...LOC 0608Z 262DEG 28KT 4512 9486

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

ETA
Special weather statement, Sep 9, 1:59 AM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
159 AM CDT Fri Sep 9 2022

MNZ049-051-059-090745-
Sherburne MN-Stearns MN-Wright MN-
159 AM CDT Fri Sep 9 2022

...Strong thunderstorms will impact portions of Wright, Sherburne
and southeastern Stearns Counties through 245 AM CDT...

At 158 AM CDT, Doppler radar was tracking an area of strong
thunderstorms over Dassel, or 10 miles north of Hutchinson, moving
east at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Cokato around 210 AM CDT.

Other locations in the path of this storm include Howard Lake and
Buffalo.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 174 and 204.
 U.S. Highway 10 in Minnesota between mile markers 184 and 217.
 U.S. Highway 12 between mile markers 115 and 123.
 U.S. Highway 169 between mile markers 159 and 176.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4525 9352 4515 9377 4501 9426 4522 9425
      4522 9427 4537 9427 4556 9399 4555 9351
TIME...MOT...LOC 0658Z 261DEG 28KT 4504 9433

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

ETA
Special weather statement, Sep 9, 2:29 AM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
229 AM CDT Fri Sep 9 2022

MNZ045-052-053-061-090815-
Anoka MN-Isanti MN-Kanabec MN-Chisago MN-
229 AM CDT Fri Sep 9 2022

...Strong thunderstorms will impact portions of southeastern Kanabec,
western Chisago, northern Anoka and Isanti Counties through 315 AM
CDT...

At 229 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Grasston to near Zimmerman. Movement was
northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Brunswick and Grasston around 235 AM CDT.

Other locations in the path of these storms include Cambridge, Isanti
and Rush City.

This includes Interstate 35 between mile markers 135 and 163.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4573 9314 4573 9285 4565 9289 4560 9289
      4557 9287 4529 9302 4524 9352 4536 9351
      4557 9351 4578 9331 4583 9314
TIME...MOT...LOC 0729Z 240DEG 34KT 4577 9320 4548 9355

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

ETA
Local storm report, Sep 9, 3:30 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 AM CDT FRI SEP 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     HAIL             BUFFALO                 45.17N 93.88W
09/09/2022  E0.88 INCH       WRIGHT             MN   PUBLIC

&&

JRB
Local storm report, Sep 9, 3:31 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
331 AM CDT FRI SEP 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HAIL             4 NE MAPLE LAKE         45.26N 93.94W
09/09/2022  E0.75 INCH       WRIGHT             MN   TRAINED SPOTTER

&&

JRB
Special weather statement, Sep 9, 3:36 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
336 AM CDT Fri Sep 9 2022

MNZ051>053-059-061-090930-
Anoka MN-Isanti MN-Sherburne MN-Wright MN-Chisago MN-
336 AM CDT Fri Sep 9 2022

...A strong thunderstorm will impact portions of northeastern Wright,
Chisago, Anoka, southern Isanti and southeastern Sherburne Counties
through 430 AM CDT...

At 336 AM CDT, Doppler radar was tracking a strong thunderstorm over
St. Francis, or 13 miles southwest of Cambridge, moving northeast at
40 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Cambridge and Isanti around 350 AM CDT.
  East Bethel around 355 AM CDT.

Other locations in the path of this storm include North Branch and
Rush City.

This includes the following highways...
 Interstate 35 between mile markers 133 and 162.
 Interstate 94 in Minnesota between mile markers 203 and 205.
 U.S. Highway 10 in Minnesota between mile markers 211 and 217.
 U.S. Highway 169 between mile markers 159 and 168.
 U.S. Highway 8 in Minnesota between mile markers 2 and 5, and
between mile markers 7 and 22.
 U.S. Highway 61 between mile markers 163 and 164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4565 9289 4558 9288 4555 9274 4545 9265
      4540 9265 4532 9272 4529 9288 4529 9302
      4527 9303 4520 9342 4524 9350 4520 9365
      4547 9357 4574 9295 4573 9285
TIME...MOT...LOC 0836Z 240DEG 34KT 4538 9341

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

ETA

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 10:20 PM CDTSpecial Weather StatementMPXLac qui Parle, Swift55 min
Sep 8, 10:46 PM CDTSevere Thunderstorm WarningMPXLac qui Parle29 min
Sep 8, 11:11 PM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine30 min
Sep 8, 11:40 PM CDTSpecial Weather StatementMPXKandiyohi35 min
Sep 8, 11:55 PM CDTSevere Thunderstorm WarningMPXChippewa, Swift35 min
Sep 9, 12:27 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Stearns33 min
Sep 9, 12:42 AM CDTSpecial Weather StatementMPXKandiyohi48 min
Sep 9, 1:08 AM CDTSpecial Weather StatementMPXMeeker52 min
Sep 9, 1:59 AM CDTSpecial Weather StatementMPXSherburne, Wright46 min
Sep 9, 2:29 AM CDTSpecial Weather StatementMPXAnoka, Isanti46 min
Sep 9, 3:36 AM CDTSpecial Weather StatementMPXAnoka, Chisago, Isanti54 min
Sep 9, 4:28 AM CDTSpecial Weather StatementMPXChisago, Isanti32 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.